Alert archive / Maryland / River Flood Warnings in 2011

River Flood Warning 79, NWS Baltimore/Washington

November 23, 2011Washington County, Maryland

NWS Baltimore/Washington issued this river flood warning at Nov 23, 2011, 2:44 AM EST for Washington County, Maryland. It took effect at Nov 23, 2011, 12:02 PM EST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Nov 23, 2011, 2:44 AM EST (07:44 UTC)
In effect from
Nov 23, 2011, 12:02 PM EST
Expired
Nov 23, 2011, 9:54 PM EST
In force
10 hr
Issued by
NWS Baltimore/Washington
Flood severity
Minor

County Washington County, MD

The radar

The Sterling radar (KLWX), 75 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Conococheague Creek at Fairview (FAVM2).

Action stage
8 ft
Minor stage
10 ft
Moderate stage
12 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01614500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this river flood warning went out at Nov 22, 9:08 PM EST, 5 hours 36 minutes earlier.

Area forecast discussion, Nov 22, 9:08 PM EST, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
908 PM EST TUE NOV 22 2011

.SYNOPSIS...
A WARM FRONT WILL LIFT NORTHWARD TONIGHT THROUGH THE MID-ATLANTIC
REGION AS LOW PRESSURE CROSSES WESTERN PENNSYLVANIA. A STRONG COLD
FRONT WILL CROSS THE REGION WEDNESDAY. HIGH PRESSURE WILL BUILD
INTO THE REGION ON THANKSGIVING DAY AND WILL REMAIN THROUGH
SATURDAY. LOW PRESSURE IS EXPECTED TO DEVELOP OVER THE MIDWEST
LATE IN THE WEEKEND BEFORE IMPACTING THE AREA EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
SFC BNDRY GRADUALLY LIFTING NWD AS WMFNT THIS EVE. FEATURE BULGES
UP AGAINST APLCNS ACRS SW VA...THEN STRETCHES SEWD TO NC/VA
BORDER...THEN BACK NEWD THRU VA TIDEWATER. FRNT MAY BRIEFLY
INTRUDE INTO CWA AFTR MIDNGT..BEFORE BEING OVERCOME BY SFC TROF
THAT IS MOVING E THRU CNTRL WV. WIDESPREAD LGT RN AND SOME
EMBEDDED SHWRS ACRS PA...BULK OF THIS HAS MOVED N OF MASON-DIXON
LINE ON NOSE OF BEST WAA. ACRS CWA...SATURATED BNDRY LYR BENEATH
STRONG SLY LLVL JET ALLOWING FOR WIDESPREAD FG AND DZ...WHICH SHUD
CONT INTO NGT. HEAVIEST PRECIP NOW ASSOCIATED WITH ADVANCING SFC
TROF. BROAD BAND OF MDT/HVY SHWRS CROSSING APLCNS AND MOVING INTO
WRN CWA AS LOPRES STRENGTHENS AND MOVES NEAR SERN GREAT LAKES.

0Z KIAD SOUNDING SHOWS MODEST ELEVATED CAPE...THUS ISOLATED
THUNDER XPCD OVNGT AS TROF CROSSES CWA. MORE THAN SUFFICIENT SHEAR
TO SUPPORT CNVTCV ORGANIZATION IF INITIATION OCCURS...BUT WITH
WMFNT MOSTLY S OF CWA...ANY DOWNDRAFTS WILL HAVE TOUGH TIME
REACHING THRU STABLE BNDRY LYR.

QPF OF 0.5 TO 1 INCH OVNGT SHUD BE BELOW THRESHOLD FOR FLOODING
ISSUES. TEMPS LIKELY NEAR MINIMA NOW...AND WILL SLOWLY RISE THRU
50S OVNGT.

CDFNT CROSSES THE RGN LATE MRNG...WITH UPR LOW MOVG ACRS THE MID-
ATLC RGN IN THE AFTN. AMID STEEP LOW-LVL LAPSE RATES...SHWRS ARE
PSBL WITH UPR LOW PASSAGE...SO POPS WERE INCRD WED AFTN.

MAXIMA WED WILL BE IN THE LOW 60S PRIOR TO FROPA.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
THE COLD FRONT WILL QUICKLY MOVE OFF THE EAST COAST BY WED EVE.
BEHIND THE FRONT...HIPRES BUILDING IN FROM THE OH/TN VLYS WED NGT
WILL SETTLE OVER THE REGION THRU THE REMAINDER OF THE WEEK.

A STRONG PRESSURE SURGE BEHIND THE FRONT WILL RESULT IN GUSTY NWLY
WINDS WED EVE. FREQUENT WIND GUSTS OF 40 MPH ARE POSSIBLE ALONG THE
HIGH ELEVATION RIDGE TOPS DURING THE ERY EVE. WINDS SHOULD GRADUALLY
SUBSIDE LATE AS THE PRESSURE GRADIENT WEAKENS AND THE CENTER OF THE
SFC HIGH SHIFTS CLOSER TO THE MID-ATLANTIC REGION.

THANKSGIVING WILL FEATURE SUNNY SKIES AND TEMPS IN THE MID TO UPPER
50S. WAA RESULTING FROM SWLY FLOW IN THE LLVLS AND PLENTY OF
SUNSHINE WILL YIELD TEMPS IN THE 60S BY FRI.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
HIPRES OVR THE ERN SEABOARD SAT WILL MOVE OFF THE COAST SAT NGT AND
SUN AS A POTENT SHORTWAVE TROUGH PROGRESSES FROM THE GREAT PLAINS TO
THE MS VLY. STRENGTHENING SLY FLOW AHEAD OF THE TROUGH WILL DRAW
MILD AND EVENTUALLY MOIST AIR UP THE ERN CONUS. HIGH TEMPS SAT WILL
LIKELY REACH THE MID 60S IN MOST PLACES UNDER THE INFLUENCE OF
SUNSHINE. MID AND HIGH CLOUDS BEGIN TO MOVE INTO THE AREA SAT NGT
AND SUN...WHICH WILL LIMIT RADIATIONAL COOLING AT NGT AND INSOLATION
DURING THE DAY.

THE UPPER TROUGH IS FORECASTED TO SHARPEN THIS WEEKEND...POSSIBLY
BECOMING A CLOSED LOW IN THE VICINITY OF SRN APPALACHIANS SUN INTO
MON. EXTENDED-RANGE MODELS HAVE COME INTO BETTER AGREEMENT TDA...
BUT THERE STILL REMAINS CONSIDERABLE UNCERTAINTY REGARDING THE
EVOLUTION OF THIS SYSTEM...SPECIFICALLY WHERE AND WHEN THE SYSTEM
CLOSES OFF. THIS WILL DETERMINE THE EVENTUAL TRACK AND STRENGTH OF
THE LOW AS IT IMPACTS THE REGION EARLY NEXT WEEK. NONETHELESS...
GUIDANCE IN AGREEMENT THAT OUR REGION WILL BE SITUATED ON THE
WARM/SLY FLOW SIDE OF THE SYSTEM.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
TAFS ASSUME WMFNT AND SUSBEQUENT LLVL MIXING DONT REACH EVEN
SRNMOST TERMINALS OVNGT...THUS IFR VSBY AND LIFR/IFR CIGS PERSIST
THRU ARRIVAL OF HEAVIER PRECIP/SHWRS BETWEEN 4 AND 8Z. IF WMFNT
DOES MOVE N ACRS TERMINALS...BRIEF PERIOD OF MODEST IMPROVEMENT
POSSIBLE.  OTHERWISE...LITTLE IMPROVEMENT UNTIL AFTR SFC TROF PASSES THRU
AFTER 12Z. ISOLATED THUNDER PSBL IN PRE-DAWN HRS...BUT RISK IS TOO
LOW TO WARRANT MENTION IN TAFS.

LGT WINDS ERY TNGT...WITH PERIOD OF STRONG SLY WINDS BEFORE TROF
MOVES ACRS...THEN INCRG W/NW WINDS TMW MRNG. PREV DISCUSSION FOLLOWS...

AS UPR LOW CROSSES THE RGN...STEEP LOW-LVL LAPSE RATES WILL
INVIGORATE SCT SHWRS THROUGH THE RGN.

HIPRES BUILDS IN BEHIND THE COLD FRONT WED NGT. BREEZY NWLY WINDS
GUSTING 25-35 KT ERY WED EVE WILL GRADUALLY SUBSIDE LATER THAT
NGT AS THE CENTER OF HIPRES ADVANCES TOWARD THE AREA. VFR
CONDITIONS AND LGT WINDS THU THRU THE WEEKEND.

&&

.MARINE...
SLY WINDS OF 10-15 KTS OCCURRING THIS EVE ACRS WATERS...AS WMFNT
APPROACHES FROM S. GUSTS IN EXCESS OF SCA THRESHOLDS XPCD WHERE
WRM FROPA OCCURS...THUS ADZY OUT OFR SRN MARINE ZONES NGT.
SHWRS/TSTMS XPCD LT TNGT AS SFC TROF APPROACHES WATERS. PREV
DISCUSSION FOLLOWS...

ADZY IS IN EFFECT FOR ALL ZONES TMW...PRIMARILY FOR GUSTY NWLY
WINDS IN WAKE OF CDFNT PASSAGE.

A STRONG PRESSURE GRADIENT BETWEEN LOPRES MOVING OFF THE EAST COAST
AND HIPRES BUILDING IN FROM THE TN VLY WILL PRODUCE GUSTY NWLY WINDS
WED EVE. LATEST GUIDANCE INDICATES 30-40 KT FLOW ABOUT 1 KFT OFF THE
SFC DURING POST-FRONTAL SURGE WED EVE. THESE GUSTS SHOULD BE ABLE TO
MIX DOWN TO THE GROUND AS LAPSE RATES STEEPEN ABOVE THE RELATIVELY
WARM WATERS OF THE CHSPK BAY. HAVE ISSUED A GALE WRNG FOR WED EVE
WHERE CONFIDENCE OF GALE GUSTS IS HIGHEST...WHICH IS OVER MOST OF THE
MD CHSPK BAY AND MOUTH OF THE TIDAL POTOMAC RVR. SOLID SCA-THRESHOLD
GUSTS EXPECTED ELSEWHERE. GALE GUSTS SHOULD CONTINUE INTO THE OVNGT
ACROSS THE SRN MD CHSPK BAY WITH SCA-LVL GUSTS ELSEWHERE. APPROPRIATE
HEADLINES WERE ISSUED.

SCA-LVL GUSTS WILL LIKELY CONTINUE INTO THU FOR SRN PORTIONS OF THE
MD CHSPK BAY. HIPRES SETTLES OVER THE WATERS THU NGT THRU SAT. NO
HAZARDS ARE EXPECTED DURING THIS TIME.

&&

.TIDES/COASTAL FLOODING...
POSITIVE TIDAL ANOMALIES AROUND 1 FT WILL CONT OVNGT ON SLY
WINDS...PSBLY INCRSG A BIT BEFORE MRNG...WHEN SFC TROF SWITCHES
WINDS TO W. OVNGT HIGH TIDE CYCLE IS LWR OF TWO DAILY ONES...THUS
COASTAL FLOODING APPEARS UNLIKELY. TMWS HIGH TIDE SHUD BE
HIGHER...BUT DECRG ANOMALIES MAY PRECLUDE MINOR COASTAL FLOODING.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 AM TO 6 PM EST WEDNESDAY FOR
     ANZ531-539.
     SMALL CRAFT ADVISORY FROM MIDNIGHT WEDNESDAY NIGHT TO 6 AM EST
     THURSDAY FOR ANZ531>533-537-539>541.
     GALE WARNING FROM 6 PM WEDNESDAY TO MIDNIGHT EST WEDNESDAY
     NIGHT FOR ANZ531>533-537-539>541.
     SMALL CRAFT ADVISORY FROM 6 AM WEDNESDAY TO 6 AM EST THURSDAY
     FOR ANZ530-535-536-538-542.
     SMALL CRAFT ADVISORY UNTIL 6 PM EST WEDNESDAY FOR ANZ532>534-
     537-540-541-543.
     GALE WARNING FROM 6 PM WEDNESDAY TO 6 AM EST THURSDAY FOR
     ANZ534-543.

&&

UPDATE...SBK
PREV DISCUSSION...JRK/MRK
Hazardous weather outlook, Nov 23, 1:09 AM EST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
109 AM EST WED NOV 23 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
241000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
109 AM EST WED NOV 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL OF THE TIDAL POTOMAC
AND MARYLAND PORTION OF THE CHESAPEAKE BAY.

RAINFALL OVERNIGHT MAY LEAD TO LOCALIZED FLOODING IN AREAS OF POOR
DRAINAGE NEAR THE MASON-DIXON LINE.

A LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO FORM BETWEEN 2
AM AND 5 AM. THESE COULD PRODUCE GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TODAY THROUGH TUESDAY

A SMALL CRAFT ADVISORY IS IN EFFECT TODAY FOR THE TIDAL POTOMAC
RIVER AND MARYLAND CHESAPEAKE BAY. A GALE WARNING IS IN EFFECT
TONIGHT FOR PORTIONS OF THE WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. RAINFALL REPORTS WOULD BE
APPRECIATED.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-241000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
109 AM EST WED NOV 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

RAINFALL OVERNIGHT MAY LEAD TO LOCALIZED FLOODING IN AREAS OF
POOR DRAINAGE IN NORTHERN MARYLAND...EXTREME NORTHERN VIRGINIA AND
EASTERN WEST VIRGINIA.

A WIND ADVISORY MAY BE REQUIRED TODAY AT HIGHER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. REPORTS OF HEAVY RAINFALL AND
STRONG WINDS WOULD BE APPRECIATED.

In the hours before

Special weather statement, Nov 22, 9:36 PM EST, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
936 PM EST TUE NOV 22 2011

DCZ001-MDZ004>007-009>011-013-014-VAZ036>040-042-050>056-501-502-
230800-
DISTRICT OF COLUMBIA-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-
INCLUDING THE CITIES OF...WASHINGTON...FREDERICK...WESTMINSTER...
GAITHERSBURG...COLUMBIA...BALTIMORE...ANNAPOLIS...
CHARLOTTESVILLE...LEESBURG...CULPEPER...MANASSAS...
MANASSAS PARK...FAIRFAX...ALEXANDRIA...FALLS CHURCH...
FREDERICKSBURG...WARRENTON
936 PM EST TUE NOV 22 2011

...PATCHY DENSE FOG TONIGHT ACROSS MUCH OF NORTHERN VIRGINIA AND
MARYLAND EAST OF THE BLUE RIDGE...

WIDESPREAD FOG AND PATCHY DENSE FOG WILL CONTINUE TO IMPACT
PORTIONS OF NORTHERN VIRGINIA...NORTHERN AND CENTRAL MARYLAND
INCLUDING THE SUBURBS OF WASHINGTON DC AND BALTIMORE. VISIBILITIES
WILL BE UNDER ONE MILE AND LOCALLY REDUCED AROUND ONE QUARTER MILE AT
TIMES. THE FOG MAY CONTINUE THROUGH THE NIGHT.

WHEN DRIVING TONIGHT...SLOW DOWN...USE YOUR LOW BEAM HEADLIGHTS AND BE
PREPARED FOR RAPID REDUCTIONS IN VISIBILITIES IN VALLEYS AND
OTHER FOG PRONE AREAS.

SBK

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 1:39 AM ESTSpecial Marine WarningLWX96 min
Nov 23, 3:12 AM ESTWind AdvisoryLWXClarke, Fauquier, Frederick, Greene, Highland, Madison and 11 more16 hr
Nov 23, 9:58 AM ESTSpecial Marine WarningLWX92 min
Nov 23, 9:59 AM ESTSpecial Marine WarningLWX91 min
Nov 23, 11:57 AM ESTSmall Craft AdvisoryLWX22 hr
Nov 23, 12:41 AM ESTAreal Flood WarningLWXCarroll, Frederick3 hr
Nov 23, 2:44 AM ESTRiver Flood WarningLWXFrederick35 hr
Nov 23, 3:01 AM ESTSpecial Weather StatementLWXBaltimore, Harford, City of Baltimore59 min
Nov 23, 3:36 AM ESTAreal Flood WarningLWXCarroll6 hr
Nov 23, 5:47 AM ESTAreal Flood WarningLWXFrederick3 hr
Nov 23, 12:23 PM ESTCoastal Flood AdvisoryLWXAnne Arundel5 hr

Nearby

River Flood Warnings in Maryland, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.